Seizures Linked to MS Drug – FDA Warns

In Defective Drugs, Latest News by tmccoy

by: Michael Werner, Esq.

MS Drug Linked to Seizures - FDA WarnsThe U.S. Food and Drug Administration (“FDA”) has advised multiple sclerosis (“MS”) patients taking the drug Ampyra of an increased risk of seizure.

Acorda Therapeutics, Inc. began selling Ampyra in January, 2010 to assist MS patients with walking difficulty. The drug is also sold in Europe through Biogen Idec ,Inc. under the brand name Fampyra. Although the FDA conceded that seizure disorder is a known risk of Ampyra, the agency noted that the risk increases as drug blood levels rise.

That said, there is also evidence that the “majority of seizures happen within days to weeks after starting the recommended dose and occurred in patients with no history of seizures.” (emphasis added). Additionally, because Ampyra must be eliminated via the kidneys, “patients with kidney impairment may develop higher blood levels of the drug, thus increasing their seizure risk . . . .”

In light of these reports, the FDA is strongly advising patients who have missed a dose of Ampyra to not take an extra dose. The agency is also updating the prescribing information for physicians to, among other things, ensure that a patient’s kidney function is examined prior to issuing a prescription. As always, consistent monitoring for at least a year into treatment is strongly recommended.

Source: Reuters

Seizures Linked to MS Drug – FDA Warns was last modified: July 24th, 2012 by tmccoy